Kansas, 2009

Tornadoes and Hail in Kansas, March 7, 2009

March 7, 2009 · NWS ICT · 22 events in 8 counties and zones

The interaction of a quasistationary front and a dryline lead to discrete supercells developing across portions of Central and South Central Kansas during the late afternoon and evening hours of March 7th, 2009. Brief tornado touchdowns occured just to the south of Hutchinson with the supercells along with hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The interaction of a quasistationary front and a dryline lead to discrete supercells developing across portions of Central and South Central Kansas during the late afternoon and evening hours of March 7th, 2009. Brief tornado touchdowns occured just to the south of Hutchinson with the supercells along with hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 7, 3:22 PM CST, 42 minutes earlier.

Area forecast discussion, Mar 7, 3:22 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST SAT MAR 7 2009

.DISCUSSION...

TONIGHT:
FRONT AND SEVERE WEATHER POTENTIAL THE MAIN CONCERN THIS EVENING.
IMPRESSIVE SHEAR...WHICH SHOULD MAKE UP FOR MODEST INSTABILITY.
SUSPECT PRIMARY THREAT WILL BE HAIL EARLY ON WITH THE MORE
DISCRETE/ROTATING CELLS. LESS OPTIMISTIC ABOUT SEVERE CHANCES LATER
ON. WITH WIDESPREAD DIFFLUENCE AND UPPER FLOW MORE PARALLEL TO
FRONT...SUSPECT STORMS WILL GO LINEAR THEN TURN INTO AREA AS THEY
PROGRESS EWD. ADJUSTED HOURLY TEMPERATURES TO REFLECT COLD AIR
ADVECTION ALREADY EVIDENT IN NEBRASKA AND INCREASING DEW
POINTS AND BRISK WINDS AHEAD OF FRONT IN SOUTHEAST KS THIS
EVENING.

SUN:
RELATIVELY QUIET DAY IN STORE WITH DRIER AIR BEHIND FRONT. SOME
INCREASE IN CIRRUS ACROSS THE SOUTH DURING THE AFTERNOON...BUT NO
SIGNIFICANT IMPACT ON MAXES ANTICIPATED.

SUN NIGHT-MON:
LAST COUPLE OF MODEL RUNS HAVE STARTED A TREND FOR MORE RAPID
RETURN OF LOW LEVEL MOISTURE. THIS WILL RESULT IN MORE CLOUDS/
WARMER MINIMUMS NEAR THE OK BORDER SUN NIGHT. TEMPERATURES ALSO
WILL BE TRICKY ON MON WITH FAIRLY WARM TEMPERATURES ALOFT BUT
A SIGNIFICANT AMOUNT OF CLOUDS EAST OF I-35 THROUGHOUT THE DAY.
GIVEN MAGNITUDE OF MOISTURE RETURN...SMALL PROBABILITY OF
PRECIPITATION APPEAR JUSTIFIED FOR SOUTHEAST KS. MOISTURE CONTINUES
TO SURGE NORTH MON NIGHT AND HAVE KEPT PROBABILITY OF PRECIPITATION
GOING AND RAISED MINIMUMS SUN NIGHT AS WELL.

TUE:
OUTSIDE CHANCE PRECIPITATION COULD STILL BE ONGOING AT 1200 UTC
IN EXTREME SOUTHEAST KS...BUT CHANCES SHOULD QUICKLY WANE DURING
THE MORNING. TEMPERATURES EXTREMELY TRICKY WITH GLOBAL FORECAST
SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL OUT OF PHASE WITH EACH OTHER AND FLIP-FLOPPING FROM RUN TO
RUN. CURRENTLY THE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL IS NOW COLDER WITH FRONT PUSHING THROUGH CENTRAL
KS AT THE ONSET...WITH GLOBAL FORECAST SYSTEM MODEL LAGGING
SEVERAL HOURS BEHIND. POTENTIAL FOR QUASI-STEADY OR FALLING
TEMPERATURES IN CENTRAL KS. IF COLD AIR IS SHUNTED MORE EAST THAN
SOUTH...TEMPERATURES COULD SOAR IN THE DRY/DOWNSLOPE REGIME.
LARGE POTENTIAL FOR SIGNIFICANT TEMPERATURE ERRORS THIS PERIOD.
-HOWERTON

WEDNESDAY-THURSDAY:
THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT IN A COOL DOWN FOR
THE REMAINDER OF THE WEEK AS THE CANADIAN HIGH PRESSURE SETTLES INTO
THE AREA. WHILE EARLIER SOLUTIONS OF THE ECMWF WERE BRINGING
PRECIPITATION INTO THE CWA...THE 12Z SOLUTION HAS TRENDED TOWARD
THE GFS...KEEPING THE CHANCES OF PRECIPITATION SOUTH OF THE
KANSAS/OKLAHOMA STATE LINE. THE GFS HAS MAINTAINED A FAIRLY STEADY
SOLUTION THROUGHOUT THE PREVIOUS FEW RUNS...SO HAVE KEPT POPS OUT OF
THE AREA AT THIS TIME.  BOTH MODELS ARE ALSO INCREASING THE STRENGTH
OF THE CANADIAN HIGH...AND ITS EXPANSE SOUTHWARD IS PUSHING TEMPS
DOWN...FORECAST REFLECTS THIS WITH COOLER TEMPS FOR WEDNESDAY THROUGH
THURSDAY.

FRIDAY-SATURDAY:
WHILE THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT FOR
MID-WEEK...THEY DO NOT CONTINUE THAT TREND FOR THE END OF THE
WEEK. THE GFS AND ECMWF ARE SO DIFFERENT AT THIS POINT...THAT
DECIDED TO GO WITH HPC FOR THE PERIOD. TEMPS REMAIN NEAR NORMALS...
WITH NO SERIOUS CHANCES OF PRECIPITATION AT THIS POINT IN TIME.

BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A WARM FRONT THAT STRETCHES FROM NEAR KGBD TO KSLN WILL SLOWLY
MOVE SOUTHEASTWARD AS A COLD FRONT LATER TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON...HOWEVER LOCATION OF INITIATION WILL DEPEND WHERE THE
FRONT IS AT THE TIME. KCNU HAS THE BEST CHANCE FOR
THUNDERSTORMS...AND WITH GREATER UNCERTAINTY AT KHUT AND KICT
WILL KEEP VCTS RATHER THAN TSRA...AND ONLY CB MENTIONED AT KSLN.
SKIES WILL BECOME CLEAR SUNDAY MORNING.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  63  45  69 /  50  10   0  10
HUTCHINSON      37  62  42  71 /  40  10   0  10
NEWTON          38  61  41  67 /  50  10   0  10
ELDORADO        42  62  42  67 /  50  10   0  10
WINFIELD-KWLD   46  64  48  71 /  40  10   0  20
RUSSELL         31  61  35  70 /  20  10   0  10
GREAT BEND      33  62  38  70 /  20  10   0  10
SALINA          36  61  41  69 /  30  10   0  10
MCPHERSON       37  61  41  69 /  30  10   0  10
COFFEYVILLE     54  64  44  69 /  60  10   0  30
CHANUTE         50  61  41  67 /  60  10   0  30
IOLA            48  60  40  67 /  60  10   0  30
PARSONS-KPPF    52  63  43  68 /  60  10   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 7, 9:32 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
932 AM CST SAT MAR 7 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
932 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH TO VERY HIGH ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS AHEAD OF THE COLD FRONT
TODAY...AND WILL BE HIGH ACROSS CENTRAL KANSAS BEHIND THE COLD
FRONT.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS EVENING INTO TONIGHT. THE MAIN
SEVERE WEATHER THREAT WILL GENERALLY BE LOCATED SOUTH AND EAST OF
A LINE FROM HILLSBORO TO HUTCHINSON TO ANTHONY. THE MAIN THREAT
WILL BE GOLFBALL SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH.

THE SEVERE WEATHER THREAT WILL EVENTUALLY TRANSITION INTO A
DAMAGING WIND THREAT AS THE THUNDERSTORMS PROGRESS INTO SOUTHEAST
KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT AND
TUESDAY FOR AREAS EAST OF THE KANSAS TURNPIKE. SOME STRONG STORMS
ARE POSSIBLE MONDAY EVENING.

FIRE DANGER WILL BE HIGH TO VERY HIGH OVER THE ENTIRE AREA FROM
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KETCHAM

In the hours before

Local storm report, Mar 7, 4:02 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 E SYLVIA              37.96N 98.39W
03/07/2009  E0.50 INCH       RENO               KS   LAW ENFORCEMENT

            1/2 HAIL COVERING GROUND ON HIGHWAY 50 1 E SYLVIA.

&&

JMB
Local storm report, Mar 7, 4:04 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             5 E SYLVIA              37.97N 98.31W
03/07/2009  E0.88 INCH       RENO               KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

JMB

The radar

The Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reno

When
March 7, 4:04 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.970, -98.310

A hail covered the ground.

Tornado, Reno

When
March 7, 4:13 PM CST to 4:15 PM CST
Where
Reno County, 2.72 mi W of Partridge to 1.61 mi WNW of Partridge
Rating
EF0
Path length
1.32 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
37.970, -98.130

A brief touchdown occured in open country near High Point road just southwest of Hutchinson.

Hail, Reno

When
March 7, 4:13 PM CST
Where
Reno County, 0.88 mi NE of Abbyville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.980, -98.190

Tornado, Reno

When
March 7, 4:28 PM CST to 4:31 PM CST
Where
Reno County, 1.76 mi NE of Partridge to 2.57 mi NE of Partridge
Rating
EF0
Path length
0.81 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
37.990, -98.060

The tornado was reported just to the west of the intersection of highways 61 and 50. The tornado touched down in an open field with no damage reported.

Tornado, Reno

When
March 7, 4:36 PM CST to 4:38 PM CST
Where
Reno County, 2.14 mi SSE of (Hut)hutchinson Muni to 2.2 mi SSE of (Hut)hutchinson Muni
Rating
EF0
Path length
0.48 mi
Path width
75 yd
Reported by
Official NWS Observations
Coordinates
38.040, -97.860

Hutchinson tower observer reported the tornado just south of the airport runway and moving east. The tornado touched down in an open field with no damage reported.

Thunderstorm Wind, Reno

When
March 7, 4:39 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

Tornado, Harvey

When
March 7, 5:15 PM CST to 5:18 PM CST
Where
Harvey County, 6.56 mi W of Hesston to 6.13 mi W of Hesston
Rating
EF0
Path length
0.47 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.140, -97.550

A brief tornado touchdown occured in open country.

Hail, Marion

When
March 7, 5:44 PM CST
Where
Marion County, 6.91 mi S of Hillsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.250, -97.200

Hail, Kingman

When
March 7, 6:09 PM CST
Where
Kingman County, 4.94 mi W of Kingman
Measured
0.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
37.646, -98.210

The hail was one inch thick on Highway 54. This caused cars to slide off of the highway.

Hail, Sedgwick

When
March 7, 7:19 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.780, -97.540

Tornado, Harper

When
March 7, 7:21 PM CST to 7:22 PM CST
Where
Harper County, 2.76 mi N of Attica to 3.14 mi N of Attica
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.270, -98.230

A brief tornado touchdown occured in open country.

Tornado, Harper

When
March 7, 7:30 PM CST to 7:32 PM CST
Where
Harper County, 5.66 mi NE of Attica to 6.17 mi NE of Attica
Rating
EF0
Path length
0.53 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.290, -98.160

A brief touchdown occured in an open field. A small debris cloud was also noted.

Hail, Harvey

When
March 7, 7:58 PM CST
Where
Harvey County, 3.05 mi ESE of Annelly
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.950, -97.150

Hail, Butler

When
March 7, 8:06 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.940, -97.020

Hail, Butler

When
March 7, 8:07 PM CST
Where
Butler County, 4.83 mi E of Potwin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.944, -96.932

Hail, Sedgwick

When
March 7, 8:08 PM CST
Where
Sedgwick County, 2.21 mi S of Cheney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.599, -97.773

Tornado, Kingman

When
March 7, 8:10 PM CST to 8:12 PM CST
Where
Kingman County, 1.76 mi NE of Norwich to 2.34 mi NE of Norwich
Rating
EF0
Path length
0.69 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.470, -97.830

A brief tornado touchdown occured in open country.

Hail, Harvey

When
March 7, 8:23 PM CST
Where
Harvey County, 5.66 mi E of Sedgwick
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.914, -97.326

Hail, Harvey

When
March 7, 8:30 PM CST
Where
Harvey County, 2.29 mi WSW of Annelly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.960, -97.240

Hail, Harvey

When
March 7, 10:10 PM CST
Where
Harvey County, Burrton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.020, -97.670

Hail, Marion

When
March 7, 10:35 PM CST to 10:40 PM CST
Where
Marion County, 5.19 mi E of Peabody
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.181, -97.005

Quarter sized to golfball sized hail covered the ground between 70th and 80th road and Timber Road.

Hail, McPherson

When
March 7, 10:55 PM CST
Where
McPherson County, Moundridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.200, -97.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157510, 153855, 157511, 153853, 153854, 157512, 153858, 157513, 157518, 157514, 153856, 153857, 157519, 157520, 157521, 157522, 153859, 157523, 157524, 157525, 157526, 157541.